Pennsylvania, 2006

Hail in Pennsylvania, July 9, 2006

July 9, 2006 · NWS CTP · 1 event in 1 county or zone

88 inch/ hail in Colebrook, about 2 miles westsouthwest of Mount Gretna.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorms produced nickel size /0.88 inch/ hail in Colebrook, about 2 miles westsouthwest of Mount Gretna.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 9, 2:15 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 9, 2:15 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT SUN JUL 9 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...
ONGOING...ISOLATED SEVERE...CONVECTION ON BACK EDGE CIRCULATION OF
UPR LOW LIFTING THROUGH THE REGION IS EXPECTED TO CONTINUE INTO THIS
EVENING AND THEN DIMINISH AROUND SUNSET. THE OVERNIGHT HOURS SHOULD
BE MAINLY DRY PCPN WISE...BUT SHOWERS AND THUNDERSTORMS WILL
APPROACH FROM THE NORTHWEST STARTING MONDAY MORNING AHEAD OF
SHORTWAVE TROF...SO A SHOWER COULD REACH INTO NW PA EARLY MONDAY
MORNING. HAVE HAD A COUPLE REPORTS OF HAIL AND WIND DAMAGE AND WITH
STRONGER DYNAMICS EXPECTED MONDAY WITH THE SHORT WAVE
TROF...INCLUDED LIKELY POPS FOR NW HALF OF CWA ON MONDAY WITH AT
LEAST SOME ISOLATED SEVERE POSSIBLE AGAIN MONDAY AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
WITH NO AIRMASS CHANGE EXPECTED THROUGH MOST OF THE WEEK AND AN
ACTIVE NRN STREAM FLOW PATTERN TO THE NORTH OF THE REGION...ABOVE
NORMAL CLIMO CHANCES OF SHOWERS AND TSTMS ARE EXPECTED THROUGH
FRIDAY. AT THIS TIME MOISTURE APPEARS DIMINISH BY THE WEEKEND WITH
THE PASSAGE OF SOME SEMBLANCE OF AN UPR TROF AXIS.

&&

.AVIATION...
UPPER LEVEL LOW OVER SE HALF OF CWA ALONG WITH GENEROUS AMOUNTS OF
CAPE KICKING OFF SCATTERED PULSE TSTORMS THIS AFTERNOON.  THESE WILL
BRING ISOLATED MVFR CONDITIONS WHILE THE REMAINDER OF THE REGION
REMAINS VFR.  CONVECTIVE ACTIVITY WILL TAPER OFF EARLY THIS EVENING
WITH LOSS OF HEATING.  DECENT MID LEVEL WAVE WITH ASSOCIATED COLD
FRONT MOVE INTO THE NORTHWEST LATER TONIGHT AND CROSS CWA DURING THE
DAY MONDAY BRINGING NUMEROUS SHOWERS/TSTORMS ALONG WITH LOCAL
REDUCTIONS OF VSBY/CIGS...BUT IN GENERAL VSBYS WILL BE 6+ WITH CIGS
REMAINING ABOVE 3KFT.  WINDS WILL REMAIN LIGHT THROUGH THE PERIOD.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RXR/GARTNER
LONG TERM...GARTNER
AVIATION...RXR
Hazardous weather outlook, Jul 9, 10:34 AM EST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1134 AM EDT SUN JUL 9 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-101545-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1134 AM EDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE MID
TO LATE AFTERNOON. MAINLY ACROSS THE LOWER SUSQUEHANNA VALLEY...A
FEW OF THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE...WITH THE
MAIN THREAT BEING HAIL. THE THUNDERSTORM ACTIVITY IS EXPECTED TO
DIMINISH AS SUNSET APPROACHES THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RXR

In the hours before

Special weather statement, Jul 9, 2:28 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
328 PM EDT SUN JUL 9 2006

PAZ066-092000-
LANCASTER-
328 PM EDT SUN JUL 9 2006

...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST LANCASTER COUNTY...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING STRONG THUNDERSTORM 3 MILES EAST OF EPHRATA...
MOVING NORTHEAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR ADAMSTOWN
AROUND 340 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 277 AND 295.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 222...AND
ROUTE 322.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:  RXR
Special weather statement, Jul 9, 3:09 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 PM EDT SUN JUL 9 2006

PAZ036-092100-
FRANKLIN-
409 PM EDT SUN JUL 9 2006

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND NORTHERN FRANKLIN
COUNTY THROUGH 5 PM...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES WEST OF
CHAMBERSBURG...MOVING NORTHEAST AT 15 MPH. THE THUNDERSTORMS WILL BE
NEAR CHAMBERSBURG AROUND 420 PM...FANNETTSBURG AROUND 425
PM...SCOTLAND AROUND 435 PM...UPPER STRASBURG AROUND 440 PM...WILLOW
HILL AROUND 455 PM AND ROXBURY AROUND 500 PM.

ADDITIONAL STRONG THUNDERSTORMS COULD DEVELOP ACROSS EAST CENTRAL
PORTIONS OF THE COUNTY BETWEEN 430 PM AND 5 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
WIND GUSTS OF THIS MAGNITUDE MAY BE STRONG ENOUGH TO DOWN TREE
LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.

IN ADDITION...VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

IN ADDITION...EXPECT INTENSE AND FREQUENT CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA
INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 188 AND
200...I-81 BETWEEN MILE MARKERS 8 AND 25.

THEY WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30.

FORECASTER: KL
Special weather statement, Jul 9, 3:22 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 PM EDT SUN JUL 9 2006

PAZ045-092100-
SOUTHERN CLINTON-
422 PM EDT SUN JUL 9 2006

...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEAST CLINTON
COUNTY THROUGH 5 PM...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LOGANTON...MOVING NORTHEAST AT 15 MPH. THE
THUNDERSTORM WILL BE NEAR CARROLL AROUND 440 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 180 AND 194.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
WINDS OF THIS MAGNITUDE MAY DOWN TREE LIMBS...AND CAN PROPEL LOOSE
OUTDOOR OBJECTS.

ALSO...VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

IN ADDITION...EXPECT INTENSE AND FREQUENT CLOUD TO GROUND LIGHTNING
FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: KL
Special weather statement, Jul 9, 3:39 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 PM EDT SUN JUL 9 2006

PAZ049-092130-
UNION-
439 PM EDT SUN JUL 9 2006

...A STRONG THUNDERSTORM WILL AFFECT UNION COUNTY...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF MIFFLINBURG...MOVING
NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR HARTLETON AROUND
450 PM...LAURELTON CENTER AROUND 455 PM...MIFFLINBURG AROUND 500
PM...SAND BRIDGE STATE PARK...AND R.B. WINTER STATE PARK AROUND 505
PM AND SPRUCE RUN RESERVIOR AROUND 520 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 196 AND 205.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 45.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:  RXR
Special weather statement, Jul 9, 3:51 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
451 PM EDT SUN JUL 9 2006

PAZ063-092115-
CUMBERLAND-
451 PM EDT SUN JUL 9 2006

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND COUNTY...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF CARLISLE...MOVING NORTHEAST
AT 15 MPH. THE THUNDERSTORM WILL BE NEAR HOGESTOWN AROUND 505 PM...
MECHANICSBURG AROUND 510 PM AND WERTZVILLE AROUND 515 PM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 221
AND 239...AND I-81 BETWEEN MILE MARKERS 43 AND 65...AS WELL AS I-83
BETWEEN MILE MARKERS 40 AND 41.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.

FORECASTER: DANGELO
Special weather statement, Jul 9, 3:53 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 PM EDT SUN JUL 9 2006

PAZ046-092145-
SOUTHERN LYCOMING-
453 PM EDT SUN JUL 9 2006

...A STRONG THUNDERSTORM WILL AFFECT LYCOMING COUNTY...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF JERSEY SHORE...MOVING
NORTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR COLLOMSVILLE
AROUND 500 PM...ELIMSPORT AROUND 520 PM...DUBOISTOWN AROUND 525 PM...
WILLIAMSPORT...GARDEN VIEW AROUND 530 PM...SOUTH WILLIAMSPORT AROUND
535 PM...MONTOURSVILLE AND MONTGOMERY AROUND 545 PM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-180 BETWEEN MILE MARKERS 10 AND 29.

THIS WILL ALSO IMPACT ROUTE 15 AND ROUTE 220.

FORECASTER: DANGELO

The radar

The State College radar (KCCX), 148 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lebanon

When
July 9, 4:07 PM EST
Where
Lebanon County, 2 mi WSW of Mt Gretna
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.233, -76.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527016.